3 doctors weighed in:

I have been taking a statin drug x 2 months. Started having severe joint and muscle pain especially in knees and hip. Should I discontinue use? It is interfering with daily worouts and normal activities.

3 doctors weighed in
Dr. Louis Krenn
Family Medicine
1 doctor agrees

In brief: Contact your doc

You should contact your physician.
Statins can cause muscle pain and weakness, however sometimes changing medication or lowering the dose can still allow you to get the cholesterol lowering benefit of the medication while avoiding the side effects. Your physician will also discuss other possibilities for your pain to ensure it is indeed the medication and not another cause, such as your workouts.

In brief: Contact your doc

You should contact your physician.
Statins can cause muscle pain and weakness, however sometimes changing medication or lowering the dose can still allow you to get the cholesterol lowering benefit of the medication while avoiding the side effects. Your physician will also discuss other possibilities for your pain to ensure it is indeed the medication and not another cause, such as your workouts.
Dr. Louis Krenn
Dr. Louis Krenn
Thank
Dr. Irv Loh
Internal Medicine - Cardiology

In brief: Possibly

Statin associated myalgias is a not uncommon adverse effect of statins.
It's usually dose dependent so that lower doses may minimize the symptoms, or using a more potent statin at small doses yield benefit without symptoms. If muscle damage is present, that's myositis & dangerous. Hold the med & talk to your doctor to sort this out (labwork) and guide alternative options to treat the problem.

In brief: Possibly

Statin associated myalgias is a not uncommon adverse effect of statins.
It's usually dose dependent so that lower doses may minimize the symptoms, or using a more potent statin at small doses yield benefit without symptoms. If muscle damage is present, that's myositis & dangerous. Hold the med & talk to your doctor to sort this out (labwork) and guide alternative options to treat the problem.
Dr. Irv Loh
Dr. Irv Loh
Thank
Get help from a real doctor now
Dr. Umesh Patel
Board Certified, Internal Medicine
38 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors